Alert archive / Kentucky / Freeze Warnings in 2017

Freeze Warning 2, NWS Charleston, WV

March 11, 20174 counties in Kentucky

NWS Charleston, WV issued this freeze warning at Mar 11, 2017, 10:02 AM EST for 4 counties in Kentucky. It took effect at Mar 11, 2017, 9:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2017, 10:02 AM EST (15:02 UTC)
In effect from
Mar 11, 2017, 9:00 PM EST
Expired
Mar 12, 2017, 11:15 AM EDT
In force
13 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS71 KRLX 111502
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1002 AM EST Sat Mar 11 2017

...Another Hard Freeze Expected Tonight...

Temperatures in the low to mid 20s will create hard freeze 
conditions across Northeast Kentucky overnight. Many fruit trees 
and strawberry crops are already vulnerable to sub freezing 
temperatures due to the unusually warm February.

KYZ101>103-105-112315-
/O.EXP.KRLX.FZ.W.0001.000000T0000Z-170311T1500Z/
/O.NEW.KRLX.FZ.W.0002.170312T0200Z-170312T1700Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
1002 AM EST Sat Mar 11 2017

...FREEZE WARNING IN EFFECT FROM 9 PM EST THIS EVENING TO 1 PM
EDT SUNDAY...
...FREEZE WARNING HAS EXPIRED...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 9 PM EST this evening to 1 PM
EDT Sunday.

* Temperatures...In the low to mid 20s.

* Timing...Tonight and Sunday morning.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Zwier
3 follow-up statements
941 
WWUS71 KRLX 112352
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
652 PM EST Sat Mar 11 2017

...Another Hard Freeze Expected Tonight...

Temperatures in the low to mid 20s will create hard freeze
conditions across Northeast Kentucky overnight. Many fruit trees
and strawberry crops are already vulnerable to sub freezing
temperatures due to the unusually warm February.

KYZ101>103-105-120800-
/O.CON.KRLX.FZ.W.0002.170312T0200Z-170312T1700Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
652 PM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT SUNDAY...

* Temperatures...In the low to mid 20s.

* Timing...Tonight and Sunday morning.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TRM
958 
WWUS71 KRLX 120715
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
315 AM EDT Sun Mar 12 2017

...Another Hard Freeze Expected Tonight...

Temperatures in the low to mid 20s will create hard freeze
conditions across Northeast Kentucky overnight. Many fruit trees
and strawberry crops are already vulnerable to sub freezing
temperatures due to the unusually warm February.

KYZ101>103-105-121515-
/O.CON.KRLX.FZ.W.0002.000000T0000Z-170312T1700Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
315 AM EDT Sun Mar 12 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

* Temperatures...In the mid 20s.

* Timing...Tonight and Sunday morning.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
869 
WWUS71 KRLX 121515
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1115 AM EDT Sun Mar 12 2017

KYZ101>103-105-121615-
/O.CAN.KRLX.FZ.W.0002.000000T0000Z-170312T1700Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
1115 AM EDT Sun Mar 12 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Charleston has cancelled the
Freeze Warning.

Temperatures at most locations across Northeast Kentucky have
risen above freezing. 

A marginal freeze is expected tonight and again Monday night, but
in coordination with the Kentucky Ag Center an additional freeze 
warning will not be issued for marginal freezes at this time. 

Additional hard freezes are expected mid week, which will be 
detrimental to fruit crops, and will likely require additional 
freeze warnings.

$$

Zwier

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 11, 8:16 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 11, 8:16 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
816 AM EST Sat Mar 11 2017

.SYNOPSIS...
High pressure with chilly arctic air today into Sunday. Brief
warm up Monday before strong coastal low brings more cold and
snow to the region. High pressure for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 815 AM Saturday...

Its still very cold, but temperatures are warming across the
northern mountains this morning and wind chill values have risen
above advisory criteria, thus allowed advisory to expire. Also
tweaked hourly temps and winds based on current obs and hi-res
model trends.

As of 300 AM Saturday...

A ridge of high pressure at the sfc extends from central Canada,
southeast into the central plains, and east across the OH
valley and WV through the weekend. A cold Arctic air accompany
this feature allowing temperatures to stay close or below
freezing during the afternoon, and into the 20s lowlands and
single digits higher elevations tonight. Skies will be mostly
clear with some high level clouds passing through.

Moderate gusty winds and temperatures in the single digits
produced dangerous wind chills early this morning. Went with the
blend of models for temperatures through the period.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 230 AM Saturday...

Low pressure tracks well to our south on Sunday with high
pressure building over the region. Even with mostly sunny skies,
the temps will remain well below normal. Another cold night is
expected as well with mostly lows down in the 20s. Sky cover may
increase enough by early Monday morning to keep temps from
really bottoming out.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 255 PM Saturday...

...Major winter storm possible Monday night through Tuesday...

...Well below average temps until the end of the week....

The consensus of the models continue to highlight a major winter
storm moving up the East Coast through the first half of the
work week. Confidence is quite high that low pressure will form
somewhere near the Carolinas Monday and track northward along
the coast through Tuesday night. However, there is still
uncertainty on the exact track and intensity of this system.
Although the probability of heavy snow across the Northeast
Mountains of West Virginia is growing, the exact track and
intensity of the low will determine how much snowfall we will
see.

We will have a brief warmup during the day Monday as a warm
front crosses through. However, the warm air does not hang
around long as intensifying coastal low tracks up the East
Coast. How quickly this system phases and wraps up will
determine the timing of the cold air Monday night. Current
thinking is that with the current forecast mean track between
ensemble and operational model guidance, we should transition
from rain to snow late Monday night even across the Lowlands,
with all snow likely at higher elevations. The heaviest snow
would fall before midday Tuesday, but strong CAA combined with
wraparound moisture and another shortwave diving south
amplifying upper trough, will keep threat for snow through
Wednesday.

Still a few days for the models to sort out the finer details.
However, based on current model consensus, there is enough
confidence to at least mention the possibility for heavy snow
across our Northeast zones and the mountains in the HWO.

High pressure finally builds in towards the end of the week and
we may even see our temps climb back to near average values by
the end of the period.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As of 630 AM Saturday...

Satellite images show upper level clouds crossing the area from
west to east. Otherwise, a high pressure will provide mostly
clear. Expect widespread VFR conditions through the period.

Winds will become light west to northwest today.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Gusty winds will tend to vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z SUNDAY...
Low chance of IFR across the south in snow Saturday night. IFR
possible in snow area wide Monday night through Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...Freeze Warning until 10 AM EST this morning for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, Mar 11, 8:12 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
812 AM EST Sat Mar 11 2017

KYZ101>103-105-121315-
Greenup-Carter-Boyd-Lawrence KY-
812 AM EST Sat Mar 11 2017

...FREEZE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ027-028-030>032-039-040-515>526-121315-
Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
812 AM EST Sat Mar 11 2017

This Hazardous Weather Outlook is for much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence continues to grow that a major winter storm will track up
the East Coast Monday Night through Tuesday. The potential exists
for a heavy snowfall and accumulations will depend on the exact track
and intensity of this system. A Winter Storm Watch will likely be
needed if current forecast remains on track.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>026-029-
033-034-121315-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Gilmer-McDowell-Wyoming-
812 AM EST Sat Mar 11 2017

This Hazardous Weather Outlook is for southeast Ohio, southwest
Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in Kentucky, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.